Alert archive / Utah / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 28, NWS Grand Junction, CO

September 3, 2021Uintah County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 3, 2021, 2:46 PM MDT for Uintah County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 2:46 PM MDT (20:46 UTC)
Expired
Sep 3, 2021, 3:30 PM MDT
In force
44 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 164 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS55 KGJT 032046
SVRGJT
UTC047-032130-
/O.NEW.KGJT.SV.W.0028.210903T2046Z-210903T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
246 PM MDT Fri Sep 3 2021

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  Southwestern Uintah County in northeastern Utah...

* Until 330 PM MDT.

* At 245 PM MDT, a severe thunderstorm was located 16 miles south of
  Myton, or 22 miles south of Fort Duchesne, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Uintah County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4009 10952 3975 10963 3988 10997 4005 10997
TIME...MOT...LOC 2045Z 288DEG 16KT 3996 10997 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Stearns
2 follow-up statements
123 
WWUS55 KGJT 032110
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
310 PM MDT Fri Sep 3 2021

UTC047-032130-
/O.CON.KGJT.SV.W.0028.000000T0000Z-210903T2130Z/
Uintah UT-
310 PM MDT Fri Sep 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL UINTAH COUNTY...

At 309 PM MDT, a severe thunderstorm was located 20 miles southeast
of Myton, or 21 miles south of Fort Duchesne, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of west
central Uintah County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 10991 4006 10991 4009 10952 3986 10959
TIME...MOT...LOC 2109Z 274DEG 18KT 3997 10982 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Stearns
581 
WWUS55 KGJT 032125
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
325 PM MDT Fri Sep 3 2021

UTC047-032135-
/O.EXP.KGJT.SV.W.0028.000000T0000Z-210903T2130Z/
Uintah UT-
325 PM MDT Fri Sep 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL UINTAH COUNTY
WILL EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small 
hail and gusty winds will remain possible with this thunderstorm.

LAT...LON 3990 10991 4006 10991 4009 10952 3986 10959
TIME...MOT...LOC 2125Z 288DEG 16KT 3995 10974 

$$

Stearns

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:09 PM MDT, 37 minutes earlier.

Area forecast discussion, Sep 3, 2:09 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
209 PM MDT Fri Sep 3 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 142 PM MDT Fri Sep 3 2021

Current satellite imagery shows several areas of low and mid
level clouds generally across the central portions of the forecast
area this afternoon. Radar returns also indicate several clusters
of moderate to strong cells along the Tavaputs/Bookcliffs and
Uncompahgre Plateau in addition to a few showers scattered
elsewhere. Some of the stronger storms have been producing small
hail and brief heavy rainfall. Southwest flow continues this
afternoon as the aformentioned trough moves across to our north.
Expect ongoing precipitation to continue through the early
evening hours when solar heating winds down. Max temperatures
tomorrow will continue a slight warming trend as we reach back up
to near-normal highs. Overnight lows will remain fairly similar
(near normals) to the last few nights. High pressure begins
building over the southwest CONUS tomorrow and will impede much
convective activity as flow turns west-northwesterly.

.LONG TERM...(Sunday through Friday)
Issued at 142 PM MDT Fri Sep 3 2021

A large area of high pressure will remain centered to our west, over
Nevada. To our south, plenty of moisture can be seen but flow around
the high will deflect said moisture and keep it in southern portions
of New Mexico and Arizona. The location of the high pressure will
keep upper level winds from the north (mostly) and fairly light
through Wednesday. By Thursday, the high pressure center will have
shifted to the Four Corners and it's this timeframe when some of the
moisture to the south will try to sneak up under the high pressure.
Guidance is not all that excited and the NBM does keep us mostly dry
with a very slim chance for a quick one off shower or storm over the
higher terrain. Either way, moisture will be limited so any
convection that forms will bring some gusty outflow winds and
that'll be about it. Guidance, heading into the weekend, has some
huge discrepancies with the EC keeping us under the influence of
high pressure while the GFS brings a deep trough into the
Intermountain West tapping into some monsoonal moisture. Plenty of
time to hammer out these details so the gist of the forecast will be
sunny skies, dry conditions, the usual afternoon breezes, and warm
temperatures under high pressure.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1131 AM MDT Fri Sep 3 2021

Convection has already started firing with some showers and
storms getting close to KASE and KEGE so included VCTS with some
tempo -TSRA for the afternoon hours. KHDN and possibly KRIL and
KTEX may also see some convection so included VCTS for those TAF
sites as well. Some heavier showers and gusty outflows will be the
biggest concern. Don't expect ILS breakpoints to be reached but
in the off chance they do, they shouldn't last for too long.
Convection will die down once the sun starts going down, leading
to a tranquil night and a calm day tomorrow as high pressure
builds in.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...SS
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Sep 3, 1:24 AM MDT, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
124 AM MDT Fri Sep 3 2021

COZ001>014-017>023-UTZ022>025-027>029-041300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
124 AM MDT Fri Sep 3 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will develop this
afternoon, favoring the higher terrain of western Colorado. Gusty
winds, lightning and brief heavy rain will be the main threats.
Activity will diminish overnight resulting in dry conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A drying and warming trend will commence this weekend and into
early to mid next week as a strong ridge of high pressure builds
over the western states.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 3, 12:00 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MDT FRI SEP 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HEAVY RAIN       4 NW GRAND CO ARPT      38.53N 109.50W
09/02/2021  M0.62 INCH       GRAND              UT   TRAINED SPOTTER

            TOTAL RAINFALL ON SEPT 1.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:24 PM MDTSpecial Weather StatementGJTUintah51 min
Sep 3, 3:57 PM MDTSpecial Weather StatementGJTDaggett33 min
Sep 3, 4:18 PM MDTSpecial Weather StatementGJTUintah27 min
Sep 3, 4:47 PM MDTSpecial Weather StatementGJTUintah28 min

Nearby

Severe Thunderstorm Warnings in Utah, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.